Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 21, NWS Jacksonville, FL

February 29, 2020

NWS Jacksonville, FL issued this small craft advisory at Feb 29, 2020, 5:22 PM EST. It took effect at Feb 29, 2020, 6:00 PM EST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2020, 5:22 PM EST (22:22 UTC)
In effect from
Feb 29, 2020, 6:00 PM EST
Expired
Feb 29, 2020, 8:24 PM EST
In force
2 hr
Issued by
NWS Jacksonville, FL

The text

As transmitted.

578 
WHUS72 KJAX 292222
MWWJAX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Jacksonville FL
522 PM EST Sat Feb 29 2020

AMZ470-472-474-010500-
/O.CAN.KJAX.SC.Y.0020.000000T0000Z-200301T0500Z/
/O.NEW.KJAX.SC.Y.0021.200229T2300Z-200301T0500Z/
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
522 PM EST Sat Feb 29 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Northwest winds 20 to 25 kts.

* WHERE...Southeast Georgia and Northeast Florida coastal waters 
  from Altamaha Sound GA to Flagler Beach FL from 20 to 60 NM.

* WHEN...Until midnight EST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ450-452-454-292330-
/O.CAN.KJAX.SC.Y.0020.000000T0000Z-200229T2300Z/
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
522 PM EST Sat Feb 29 2020

...SMALL CRAFT ADVISORY IS CANCELLED...


$$
1 follow-up statement
394 
WHUS72 KJAX 010124
MWWJAX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Jacksonville FL
824 PM EST Sat Feb 29 2020

AMZ470-472-474-010230-
/O.CAN.KJAX.SC.Y.0021.000000T0000Z-200301T0500Z/
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
824 PM EST Sat Feb 29 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Small crafts should still exercise caution this evening due to
northwest winds at 15 to 20 knots and seas 4 to 6 feet. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 29, 5:21 PM EST, 1 minute earlier.

Area forecast discussion, Feb 29, 5:21 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
521 PM EST Sat Feb 29 2020

...NEAR FREEZING TEMPERATURES INLAND TONIGHT WITH FROST EXTENDING
INTO SOME COASTAL LOCATIONS...
...SIGNIFICANT WARMING TREND COMMENCES ON MONDAY...

.CURRENTLY...
Late afternoon surface analysis depicts high pressure (1029
millibars) centered over the western Florida panhandle.
Aloft...deep troughing along the U.S. eastern seaboard was
progressing eastward. Our local pressure gradient is beginning to
relax as surface ridging builds into our region from the west, but
breezy west-northwesterly winds are persisting into the late
afternoon hours, with sustained winds at 22Z still around 15 mph
with frequent gusts of 25-30 mph. Winds have subsided enough for
the Wind Advisory to be cancelled. Dewpoints mostly remain in the
20s, and this very dry air mass and full sunshine allowed highs
to reach the low to mid 60s area-wide this afternoon.

.NEAR TERM [Through Sunday]...

Our local pressure gradient will continue to loosen overnight as
high pressure shifts directly over our region towards sunrise,
promoting excellent radiational cooling by the mid to late evening
hours as surface winds decouple. Forecast lows are a few degrees
below the 12Z consensus MOS guidance, and we have thus upgraded
areas previously in the Freeze Watch to a Warning and we have
issued a Frost Advisory for coastal southeast Georgia, coastal
Nassau County, the rest of inland northeast and all of inland
north central Florida. Lows will fall to near 30 for inland
locations north of I-10, and dewpoints rising into the 30s
combined with calm winds by the predawn hours will set the stage
for widespread frost formation across much of our area. Lows at
the coast will fall to the upper 30s.

Zonal flow aloft will develop early on Sunday as high pressure
shifts offshore. A 150 knot jet streak nosing along the northern
Gulf coast and entering our region in the afternoon will bring a
gradual increase in cirrus to our area. Otherwise, light onshore
winds will keep highs in the lower 60s at coastal locations, while
a lingering very dry air mass will allow inland highs to climb to
the upper 60s.

.SHORT TERM [Sunday Night Through Tuesday Night]...

Fast zonal flow aloft will prevail locally throughout this time
period downstream of a closed trough that will dig across southern
California and will then pivot eastward across the Desert
Southwest and West Texas. Shortwave troughs migrating through the
fast zonal flow pattern could bring a few showers to locations
near the Altamaha and Ocmulgee Rivers by Monday night and Tuesday.
Otherwise, veering low level flow will bring a big warming trend
to our area despite periods of increasing mainly mid and high
altitude cloud cover. Lows Sunday night will fall to the lower 40s
at most inland locations, with a light southeasterly breeze
keeping coastal lows around 50. Highs on Monday will soar into the
70s inland and along the northeast Florida coast, with upper 60s
expected along the southeast Georgia coast. Lows will moderate
into the 50s Monday night and will then approach 80 at inland
locations by Tuesday afternoon, with 70s expected at coastal
locations. Isolated convection may be possible towards the predawn
hours on Wednesday for inland southeast Georgia north of Alma.
Otherwise, strengthening low level southerly flow will keep lows
in the 60s area-wide.

.LONG TERM [Wednesday Through Saturday]...

Closed troughing will pivot northeastward across Texas on
Wednesday and will open into a potent shortwave trough as it
migrates across the southeastern states on Thursday, moving
offshore of the Carolinas by Thursday night. This storm system
will induce cyclogenesis off the southeast Texas coast on
Wednesday, with this low pressure center moving east-northeastward
along the northern Gulf coast and the I-10 corridor Wednesday
night and Thursday, placing northeast and north central Florida
within the warm sector on Thursday. The 12Z operational GFS slowed
its time line with the progression of this storm system somewhat,
but the operational ECMWF remains the preferred model solution
given its run-to-run consistency with respect to timing. Scattered
to numerous showers and thunderstorms are expected to develop
Wednesday afternoon within a warm and humid air mass over our
region, especially across inland portions of southeast Georgia.
Highs on Wednesday will again reach the 80s everywhere but coastal
southeast Georgia as breezy southwesterly winds develop ahead of
the approaching storm system. Lows Wednesday night should again
remain in the 60s region-wide.

Scattered showers and thunderstorms should then progress through
our area on Thursday, moving offshore by the evening hours.
Impressive low level southwesterly speed shear could result in a
few strong thunderstorms within the warm sector on Thursday
afternoon in northeast and north central Florida, but forecast
confidence remains low considering differences in timing from the
long term models. Temperatures should at least reach the 70s on
Thursday, with a cooler air mass then advecting into our region
late this week. We trended temperatures in the long term model
blends downward closer to the 12Z ECWMF extended MOS guidance,
with below climatology temperatures now expected late this week
and early next weekend.

&&

.MARINE...

High pressure centered over the western Florida panhandle will
migrate eastward over our region overnight, allowing for winds
and seas to diminish. A Small Craft Advisory will remain in place
offshore through midnight before winds fall below 20 knots and
seas fall back to the 4-6 foot range. Light onshore winds will
develop Sunday and Sunday night as high pressure shifts eastward
over the Atlantic waters. Southerly winds will gradually
strengthen beginning on Monday evening in advance of a frontal
boundary that will stall well northwest of the Georgia waters
early in the week. Caution conditions are expected offshore by
Monday night, with Caution conditions developing near shore by
Wednesday. Southwesterly winds will then strengthen Wednesday
night and Thursday as low pressure moves northeastward from the
western Gulf of Mexico into the southeastern states, with
increasing chances for showers and thunderstorms accompanied by
building seas offshore. Caution conditions should prevail near
shore, with Small Craft Advisory conditions developing offshore
beginning on Wednesday night.

&&

.FIRE WEATHER...

A very dry air mass will prevail over our region through Sunday.
Surface and transport winds will rapidly diminish overnight and
will remain light throughout Sunday for locations along and north
of I-10, where low daytime dispersion values are forecast. Long
durations of critically low humidity values will occur again on
Sunday for locations west of I-95. Strengthening southerly surface
and transport winds will gradually increase humidity values on
Monday, with minimum values around 35 percent expected at inland
locations as temperatures rise well into the 70s.

&&

.HYDROLOGY...

Runoff from heavy rainfall during the past month over central and
northern Georgia continues to be routed southeastward through the
main stem rivers in southeast Georgia. Moderate flooding
continues along all of the Altamaha and Ocmulgee Rivers, with
falling levels near Charlotteville and Baxley and crests
approaching downstream locations. Minor flooding continues along
portions of the Satilla, Alabaha and Little Satilla Rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  31  67  40  73  55 /   0   0   0   0  10
SSI  39  60  50  68  57 /   0   0   0   0  10
JAX  33  66  42  76  56 /   0   0   0   0  10
SGJ  39  63  52  74  59 /   0   0   0   0  10
GNV  34  68  43  77  55 /   0   0   0   0  10
OCF  34  70  45  76  55 /   0   0   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Warning from 3 AM to 8 AM EST Sunday for Baker-Hamilton-
     Inland Duval-Inland Nassau-Northern Columbia-Southern
     Columbia-Suwannee-Union.

     Frost Advisory from 3 AM to 8 AM EST Sunday for Bradford-Central
     Marion-Clay-Coastal Nassau-Eastern Alachua-Eastern Marion-
     Gilchrist-Inland Flagler-Inland St. Johns-Putnam-Western
     Alachua-Western Marion.

GA...Freeze Warning from 3 AM to 8 AM EST Sunday for Appling-Atkinson-
     Bacon-Brantley-Clinch-Coffee-Echols-Inland Camden-Inland
     Glynn-Jeff Davis-Northeastern Charlton-Northern Ware-Pierce-
     Southern Ware-Wayne-Western Charlton.

     Frost Advisory from 3 AM to 8 AM EST Sunday for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until midnight EST tonight for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

&&

In the hours before

Local storm report, Feb 29, 1:34 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
134 PM EST SAT FEB 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     NON-TSTM WND GST 4 W MAYPORT             30.39N 81.48W
02/29/2020  M41.00 MPH       Duval              FL   MESONET

            WEATHERFLOW SITE XJAK HAD SUSTAINED WIND 29 MPH WITH GUST
            TO 41 MPH.

1230 PM     NON-TSTM WND GST 2 N MAYPORT             30.41N 81.41W
02/29/2020  M41.00 MPH       Duval              FL   MESONET

            WEATHERFLOW SITE XHUP HAD SUSTAINED WIND 29 MPH WITH A
            GUST TO 41 MPH.

&&

ARS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 12:55 AM ESTFreeze WatchJAXBaker, Nassau, Suwannee13 hr
Feb 29, 1:05 PM ESTWind AdvisoryJAXDuval, Nassau3 hr
Feb 29, 2:17 PM ESTFrost AdvisoryJAXAlachua, Bradford, Flagler, Gilchrist, Marion, Nassau18 hr
Feb 29, 2:17 PM ESTFreeze WarningJAXBaker, Nassau, Suwannee, Union18 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.